Pfizer’s new COVID drug gets mixed reviews
President Biden‘s very public Paxlovid treatment for COVID has been a great advertisement for Pfizer. Whereas, Dr. Anthony Fauci had to double down on Paxlovid when he experienced an unfortunate side effect of the new drug – a rebound of COVID. Both President Biden and Dr. Fauci were prescribed Paxlovid due to their advanced age – 79 and 81 respectively – despite each of them having relatively mild symptoms. For Dr. Fauci, his second round of COVID was much worse than the first.
COVID side effects
Pfizer acknowledges a number of unpleasant side effects from Paxlovid: severe diarrhea and abdominal distress, a metallic taste in the mouth, and a rebound of the disease. In addition, Paxlovid interacts negatively with a host of pharmaceuticals including statins and other heart meds, epilepsy meds, opioids, and contraceptives.
My experience with Paxlovid
I got infected with COVID on Mother’s Day, despite being twice vaxed and once boosted. On Monday and Tuesday, I had a scratchy throat, and by Wednesday morning, I was vomiting, had body aches like I was hit by a truck, was so weak I could barely stand up, and was plagued with an incapacitating headache. After my COVID test showed positive, my daughter called my primary care doctor who was out sick with COVID. The office staff said to go to the Health Department. My daughter made me an appointment for the following day.
I arrived at my scheduled time, and they administered another COVID test. When it too showed a positive result, I had a brief phone interview with a doctor who said I was a candidate for the new COVID drug Paxlovid because I have Mitral Valve Prolapse – a leaky heart valve. The Health Department had me sign paperwork acknowledging that the new drug combo was not yet FDA approved; but, like the COVID vaccine, Paxlovid was granted emergency use authorization (EUA). The dosing regiment consisted of three pills twice a day, (two 150 mg nirmatrelvir tablets and one 100 mg ritonavir tablet), for five days. As explained in a Reuters article, the nirmatrelvir “helps stop the virus from replicating” and the ritonavir “works by slowing down the breakdown of nirmatrelvir, allowing it to remain in the body for a longer period at higher concentrations.” I was warned that some some people experienced a metallic taste in their mouth from the medication and in rare cases people had a rebound of COVID.
At home, I immediately went online to read Paxlovid reviews on WebMD. About 80% of the reviewers were satisfied with their Paxlovid experience (giving at least a 3-star rating out of 5 stars) with people stating how they felt much better within a day or two of starting Paxlovid. The other 20% of reviewers (giving a 1-2 star rating) were highly negative with tales of terrible diarrhea and complaints about the hideous metallic taste that never went away. Some patients offered remedies to counter the taste, including chewing gum or eating salty foods. Many individuals admitted to discontinuing the drug due to the horrific taste.
My five days of misery
While I did not get diarrhea or a rebound, I did not get better. Paxlovid did not alleviate my symptoms, and the metallic taste overwhelmed me. For two weeks, I barely got out of bed or left my bedroom. I was severely nauseous and needed sublingual Zofran (Ondansetron) to keep my routine meds down. I forced myself to drink fluids – mostly water and Gatorade. I drank a daily smoothie and treated myself to mango sorbet after my evening dose of Paxlovid. I nibbled on saltine crackers and consumed a daily cup of rice with a little butter and tamari. I remained weak and achy all over. I honestly don’t think my Paxlovid treatment helped at all.
Paxlovid felt like chemotherapy
I have never had cancer, but I watched my dad die from lung cancer when I was 19 after a year and a half of chemo. I do not want to diminish the experience of cancer patients, but while taking Paxlovid, I felt like I was on chemotherapy due to the overwhelming metallic taste and the unrelenting nausea. It was like no other medication I have ever taken in my life. Other Paxlovid reviewers on WebMD also likened their experience to chemotherapy.
I kept getting sicker
Three days after I completed Paxlovid, I developed a severe urinary track infection (UTI); it was so bad that I was urinating blood! I went to my local urgent care facility where they prescribed the antibiotic Cipro after my urinalysis showed high levels of bacteria, blood, and protein. After three days of Cipro, I developed excruciating tendinitis pain in my right shoulder. It was so bad, I could barely sign my name. I also had a painful rash on my face that looked like a second-degree burn. I went back to urgent care and came home with a five-day course of steroids, instructions to take allergy meds for five days, and a script for Keflex to treat the UTI. Three days after the steroids ended, the facial rash returned with a vengeance. It was worse than before, and the lymph nodes on the right side of my neck were puffy. I expected to wake up looking like I had the mumps. While the shoulder pain was over, my left knee, which hadn’t bothered me in close to 30 years, was so sore it hurt to walk. I went back to urgent care and came home with another course of oral steroids and steroid cream. They told me there was nothing more they could do for me and to immediately follow up with my primary care provider who told me that the facial rash (and my other complaints) could have been due to COVID, Paxlovid, or the Cipro.
When will this hell end?
My COVID experience is still going on; I seem to have a light version of long-COVID. After six weeks, I still had days where I needed to stay in bed. After ten weeks, I am still not up to speed. My COVID and Paxlovid combo sent me into a negative health spiral that I feared I would never recover from.
Guinea pigs for the cause
Paxlovid undoubtedly saves lives, but in my opinion it is also being overprescribed – in my case pushed. I never had a fever or respiratory issues. It was the headache, nausea, body aches, and fatigue that did me in. A physician I saw post-COVID told me that my Mitral Valve Prolapse did not qualify me as a high-risk patient. My daughter, who has serious health conditions, received an IV infusion of Bebtelovimab (a monoclonal antibody) and experienced a full and quick recovery with no side effects. Like most people, my 70-year-old asthmatic and borderline-diabetic husband recovered on his own without any special treatment.
It has been a crazy couple of years thanks to this virus. I remain enthusiastic about COVID vaccinations; I expect to get one annually from here on out. However, time will tell if Paxlovid is truly a wonder-drug or if the myriad side effects outweigh the benefits for all but the most at-risk patients.